Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Amarillo, TX

August 23, 2002Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 23, 2002, 6:09 PM CDT for Beaver County, Oklahoma. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 6:09 PM CDT (23:09 UTC)
Expired
Aug 23, 2002, 7:15 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:19 PM CDTHail 0.88Elmwood, OK
Aug 23, 6:20 PM CDTHail 1Knowles, OK
Aug 23, 6:30 PM CDTHail 1.25Slapout, OK
Aug 23, 6:45 PM CDTThunderstorm Wind 52 MSlapout, OK
Aug 23, 6:49 PM CDTHail 0.88Elmwood, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS54 KAMA 232309
SVRAMA
OKC007-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 715 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF SLAPOUT...OR ABOUT 18 MILES
  SOUTHEAST OF BEAVER...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...SLAPOUT...MOCANE...KNOWLES...GRAY...FORGAN...             
  ELMWOOD...BRYANS CORNER...BOYD AND BALKO

QUARTER SIZE HAIL...DAMAGING WIND GUSTS OF 70 MPH...AND TORRENTIAL 
RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER.

LAT...LON 3695 10088 3650 10092 3651 10004 3693 10014

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:04 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 2:04 PM CDT, 4 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
204 PM CDT FRI AUG 23 2002

ISOLATED TO SCATTERED TS WILL CONTINUE AGAIN THIS AFTERNOON AND
TONIGHT. LOOKS LIKE BEST AREA FOR ORGANIZED STORMS WILL BE OVER THE
NORTHERN AND ESPECIALLY NORTHEAST ZONES WHERE SURFACE WINDS HAVE
BACKED. 80KT 25H JET EXTENDS FROM UTAH WESTWARD TO THE EASTERN
PACIFIC PER LATEST RUC MODEL. 12Z ETA WAS PARTIALLY UNAVAILABLE THIS
MORNING SO WILL RELY MORE ON THE AVN.

STILL LOOKS LIKE WESTERN ZONES WILL TEMPORARILY DRY OUT SATURDAY
AFTERNOON BEFORE NEXT COOL FRONT PUSHES THROUGH THE CENTRAL TEXAS
PANHANDLE SATURDAY EVENING. THINKING AT THIS POINT IS THAT SATURDAY
NIGHT HAS THE BEST POTENTIAL FOR ORGANIZED STORMS NEAR THE BOUNDARY
AS THIS FEATURE PUSHES SOUTHWARD. LOOKS LIKE A DRYLINE AND NORTHWEST
MID LEVEL FLOW DEVELOPING.

WILL HOLD ON TO SLIGHT CHANCE POPS SUNDAY AND SUNDAY NIGHT WITH
REMNANTS OF COOL FRONT OVER THE AREA. RIDGE OVER THE SOUTHERN
ROCKIES EXPANDS LATE IN THE WEEKEND WITH NORTHWEST FLOW CONTINUING
OVER THE PANHANDLES. ALSO SOME INDICATIONS THE NOCTURNAL LOW LEVEL
JET WILL RETURN TO THE SOUTHERN HIGH PLAINS EARLY NEXT WEEK. MEDIUM
RANGE MODELS SUGGEST ANOTHER COOL FRONT WEDNESDAY NIGHT.

FCSTID = 13

AMARILLO    68 95 64 88 /  20 10 10 00
BEAVER      64 94 64 87 /  40 20 30 20
BOISE CITY  59 89 60 82 /  30 20 20 20
BORGER      68 95 65 89 /  30 10 20 00
BOYS RANCH  65 95 65 88 /  20 10 10 00
CANYON      68 95 64 88 /  20 10 10 00
CLARENDON   68 97 65 90 /  20 10 20 00
DALHART     62 92 61 85 /  20 10 10 00
GUYMON      66 93 65 86 /  40 20 30 20
HEREFORD    66 95 64 88 /  20 10 10 00
LIPSCOMB    65 95 64 88 /  40 20 30 20
PAMPA       66 95 64 88 /  30 10 20 00
SHAMROCK    68 97 65 90 /  30 10 30 00
WELLINGTON  69 98 66 91 /  30 10 20 00

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.